Legal Highs for Professionals

Also known as 'new psychoactive substances', legal highs are designer or synthetic drugs with similar effects to cocaine, cannabis or ecstasy. They are deliberately modified to get around the Misuse of Drugs Act so they can be sold legally.

As the substances have not been rigorously tested to ensure they are safe for humans, they are illegal to sell for human consumption, under the regulations of the Medicines Act. To get around this, suppliers often market them as bath salts, incense or plant food.

Herbal highs include substances like seeds, herbs and cacti but still have psychoactive effects. They are marketed as being natural implying they are less dangerous than other drugs; however, they are still a risk.

Being legal does not make them safe, the mental and physical effects are similar to those of cocaine, cannabis and ecstasy and can be addictive. Risks can be increased if they are also taken with alcohol or other drugs, particularly as there is little information on what is in them. 

As they are relatively new, little is known about the short- and long-term risks, especially on developing brains. Some short-term effects reported are nose bleeds, heart palpitations, changes in behaviour or personality, anxiety, paranoia, and fits. The numbers of deaths from taking Legal Highs has risen considerably over the last few years.

The Government are debating making them illegal and there is currently a temporary class drug order which means that it is illegal to import, distribute or sell the drugs, but it is not illegal to possess them for personal use.

Anyone caught dealing or making "psychoactive substances" now faces up to seven years in prison.

What can I do as a professional?

  • Get yourself up to date with the facts, so you can talk with children/young people you work with, with more confidence and help them to be aware of the risks.
  • Be approachable and supportive; let them know they can talk to you about anything; including their experimentation or use of Legal Highs. 
  • Help them develop strategies to manage peer pressure and keep safe. Reassure them that most young people are not taking Legal Highs or other drugs.

Advice from Ascert a drugs charity and PSNI

If a child/young person has taken something and is having a bad reaction, or if you have any concerns about their physical or mental wellbeing

Ask them what they have taken and how much, contact their parents and support them in taking their child to A&E. If parents are unable to be contacted, or it is an emergency situation, take the child/young person to A&E.

Other things that can be done

  • If they are tense and panicky:

    • Keep them away from loud noises and bright lights, encourage them to go to a quiet, dimly lit room.
    • Speak in a calm, normal voice.
    • Reassure them that their feelings will go away.
    • If they are breathing fast and shallow tell them to take long slow breaths.
    • Don’t startle or frighten them.
  • If they are drowsy:

    • Get them to somewhere they won’t fall over or injure themselves.
    • Stay with them and talk to them to keep them awake.
    • Try to stop them becoming unconscious and don’t put them to bed.
    • If they want a drink, give them sips of lukewarm water.
    • Call for medical assistance if they become unconscious or are not responding to help.
  • Contact Numbers

More like this